Tennessee, 2023Tornado and Flash Flooding in Tennessee, January 2 to 3, 2023
January 2 to 3, 2023 · NWS MEG · 7 events in 4 counties and zones
A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted northward off the Gulf Coast, causing rapid moisture transport to the Mid-South. In addition, an upper-level trough and associated cold front approached the area. This led to showers in the afternoon and then severe thunderstorms that continued through the overnight hours. Damaging wind, hail, tornadoes, and flash flooding were the result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 1, 11:51 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jan 1, 11:51 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1151 PM CST Sun Jan 1 2023
...New AVIATION...
.SYNOPSIS...
Issued at 232 PM CST Sun Jan 1 2023
Mild temperatures and dry conditions are the main story for today.
Several locations have climbed into the low to mid 70s this
afternoon under mostly sunny skies. Warm and increasingly more
humid conditions will funnel into the Mid-South tomorrow morning
as a secondary warm front lifts across the region. Showers and
thunderstorms will begin tomorrow afternoon with the first round
of potentially strong to severe thunderstorms arriving early
tomorrow evening. Another round of more widespread convection will
roll into the Mid-South around midnight and continue through the
overnight hours into Tuesday. A few strong to severe thunderstorms
will accompany this line of activity. A minor flooding threat is
also possible as rainfall totals will approach 2 to 3 inches for
areas along and west of the Mississippi River. Dry and cool
conditions will build in behind the exiting system with a return
to near normal temperatures through the remainder of the workweek.
AC3
&&
.DISCUSSION...
(This evening through next Saturday)
Issued at 232 PM CST Sun Jan 1 2023
A great start to 2023 as temperatures are impressively mild this
afternoon. Several locations are already in the low to mid 70s
under mostly sunny skies. Temperatures are expected to remain mild
overnight as WAA continues in advance of a deepening trough over
the Rockies. Expect lows to fall only into the low 60s.
As WAA strengthens overnight, models are hinting at patchy fog and
light drizzle developing overnight and through late tomorrow
morning. A leading shortwave embedded in the main trough will lift
northeast into the Lower Mississippi Valley tomorrow afternoon.
This will kick off the first round of showers and thunderstorms by
late afternoon. A marginal severe threat will exist from late
afternoon through early evening as a batch of thunderstorms lift
northeast along the Mississippi River. A low CAPE and modestly
sheared environment could support a few instances of small hail
and gusty winds with this activity.
By late afternoon the main shortwave will be located over the
Central Plains and begin to take on a negative tilt. Decent height
falls will occur and steepen lapse rates over the Lower
Mississippi Valley. Simultaneously, the LLJ is expected to
strengthen and support a more organized severe threat across the
Mid-South. A likely broken QLCS will arrive in eastern Arkansas
before midnight and sweep across west Tennessee and north
Mississippi overnight. Even though shear will increase
substantially, MLCAPE will remain at or below 500 J/kg. This will
limit the overall threat, but a few instances of damaging wind
gusts and embedded circulations look possible given the kinematics
in place. The main threat appears to be damaging winds with a
secondary threat of short-lived tornadoes and isolated flash
flooding.
This threat will quickly push through the region by daybreak,
exiting northeast Mississippi by mid morning. The current SPC
outlooks handle this system well, accounting for both timing and
expected intensity of this event. Will continue to advertise the
two rounds of storms on messaging platforms and highlight the main
threat as damaging wind gusts.
The cold front will swing through the region by Tuesday evening.
This will knock temperatures back down to near normal for the
remainder of the week. Expect dry conditions and cool temperatures
to persist each day. Highs will mainly be in the 40s and 50s with
lows near freezing each night. The next system looks to arrive
next weekend as another cold front enters the region. Thunderstorm
chances look low with this system for now.
AC3
&&
.AVIATION...
(06Z TAFS)
Issued at 1137 PM CST Sun Jan 1 2023
The trend for the next few hours will be lowering CIGs and
increasing precip chances. VFR conditions will gradually
deteriorate from west to east overnight to MVFR and finally IFR
by morning through the afternoon. CIGs may even get down to LIFR
intermittently tomorrow morning, but confidence wasn't quite high
enough to include it in the TAFs. We should see some ceiling
improvement to MVFR again late tomorrow night. Pre-frontal
drizzle should start making its way into the region before any
heavier showers; mentioned -DZ at all sites from early morning
through the afternoon. -SHRA should start up late afternoon with
increasing thunderstorm potential later on in the evening.
The first wave of stronger convection with TSRA should reach MEM
by about 00Z tomorrow, but spatial coverage is still inconsistent
among CAMs. The second line will most likely not materialize
until after midnight, thus it is only included in the extended MEM
TAF. Winds will stay generally southerly around 6-8kt through the
morning, picking up to 10-12kt tomorrow afternoon. As the front
gets closer tomorrow, southerly winds and gust potential will
increase. We could see gusts up to 25-30kt tomorrow evening.
Southerly LLWS has been added to all sites after 00Z tomorrow
around 45-50kt. Reduced visibilities (MVFR to IFR) due to fog
and/or showers/thunderstorms will be possible on and off
throughout the day tomorrow, especially at JBR.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...JDS
AVIATION...CAD
Hazardous weather outlook, Jan 1, 8:52 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
852 PM CST Sun Jan 1 2023
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-030500-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
852 PM CST Sun Jan 1 2023
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated strong to severe thunderstorms are possible Monday
afternoon into early Tuesday morning. In addition, 2-3 inches of
rain could result in localized flooding.
Strong south wind not associated with thunderstorms could also
result in downed trees and powerlines late tomorrow into tomorrow
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Monday afternoon into Tuesday
morning.
Event by event
3 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- January 2, 1:29 AM CST to 1:30 AM CST
- Where
- Shelby County, 1.32 mi WSW of Binghamton
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.140, -90.000
A measured thunderstorm wind gust at 60 mph occurred one mile west of Midtown.
Thunderstorm Wind, Tipton
- When
- January 3, 1:46 AM CST to 1:48 AM CST
- Where
- Tipton County, 2.67 mi SE of Idaville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 35.400, -89.690
Straight-line winds damaged a metal carport and barn.
Tornado, Haywood
- When
- January 3, 2:24 AM CST to 2:27 AM CST
- Where
- Haywood County, 1.41 mi NW of Sunnyhill to 2.1 mi SSE of Brownsville
- Rating
- EF0
- Path length
- 2.39 mi
- Path width
- 100 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.545, -89.287
A tornado touched down on Shaw Chapel Road four miles south-southwest of Brownsville, TN. Numerous trees sustained damage with broken limbs and a couple of trees were uprooted. The tornado then tracked to the northeast over an open field and began to dissipate as it crossed over Windrow Road. A single-family residence at this location sustained minor shingle damage. No additional damage was noted beyond this point. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Henry
- When
- January 3, 3:45 AM CST to 3:48 AM CST
- Where
- Henry County, 1.31 mi WNW of Springville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.260, -88.170
Trees were knocked down on Highway 69 South near Poplar Grove Road.
Flash Flood, Shelby
- When
- January 3, 5:36 AM CST to 7:36 AM CST
- Where
- Shelby County, 1.18 mi N of Mallory to 1.15 mi NNE of New South Memphis
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 35.117, -90.074
The I-55 Exit at Mclemore Avenue was flooded. Several cars are partially submerged.
Flash Flood, Haywood
- When
- January 3, 7:15 AM CST to 9:00 AM CST
- Where
- Haywood County, 1.07 mi W of Allens to 1.89 mi W of Allens
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.653, -89.219
Highway 54 North and Ross Road were flooded.
Flash Flood, Haywood
- When
- January 3, 7:15 AM CST to 9:00 AM CST
- Where
- Haywood County, 1.69 mi NW of Sunnyhill to 1.87 mi NW of Sunnyhill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.545, -89.294
Shaw Chapel road was flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, January 2 to 3, 20233 injured · $1.1 million · EF2 · 32 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 2023$967,000 · EF2 · 15 events
- Tornadoes and Flash Flooding in Arkansas, January 2 to 3, 20232 injured · $5.0 million · EF1 · 24 events
- Flooding and Coastal Flood in California, January 2 to 7, 20233 injured · $218,000 · 82 kt wind · 76 events
- Tornadoes and Hail in Oklahoma, January 2, 2023$250,000 · EF1 · 12 events
- Tornadoes and Hail in Louisiana, January 2 to 3, 2023$260,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Mississippi, January 2 to 3, 2023$190,000 · EF1 · 11 events
- Tornado and Flash Flooding in Kentucky, January 2 to 6, 2023$128,000 · EF0 · 13 events
- Tornado and Flash Flooding in Arkansas, January 2 to 3, 2023$25,000 · EF1 · 7 events
- Flash Flooding and Heavy Rain in Arkansas, January 2 to 3, 2023$40,000 · 5 events
- Winter Storm in Nebraska, January 2 to 3, 202327 events
- Winter Storm and Winter Weather in South Dakota, January 2 to 4, 202324 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077516, 1077526, 1078325, 1077554, 1077518, 1080731, 1080732.